Kansas, 2009

Damaging Winds in Kansas, September 25, 2009

September 25, 2009 · NWS ICT · 2 events in 1 county or zone

A strong upper level low spawned a few strong to marginally severe thunderstorms across south-central Kansas during the afternoon hours of the 25th. Winds were estimated at around 60 mph at both Haysville and Derby in southern Sedgwick county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong upper level low spawned a few strong to marginally severe thunderstorms across south-central Kansas during the afternoon hours of the 25th. Winds were estimated at around 60 mph at both Haysville and Derby in southern Sedgwick county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 25, 2:28 PM CST, 2 minutes earlier.

Area forecast discussion, Sep 25, 2:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT FRI SEP 25 2009

.SYNOPSIS...
CUT-OFF MID-UPR LOW THAT HAS BEEN CAMPING OUT OVER WRN NEBRASKA & NW KS
THIS WEEK CONTINUES TO SPIN OVER THESE SAME AREAS THIS AFTERNOON. A MID
LVL VORT LOBE ROTATING E AROUND SRN PERIMETER OF THE LOW IS PUSHING COLD
FRONT E/SE TOWARD CNTRL KS...ALONG WHICH AREAS OF -SHRA & A FEW EMBEDDED
TSRA DEVELOPED & ARE SPREADING E/NE ACROSS CNTRL & SC KS. SHRA/TSRA HAVE
PRODUCED 0.10 TO 0.25 INCH RAINFALLS ALONG SW CORRIDOR OF KICT COUNTRY
SINCE LATE THIS MORNING.

.DISCUSSION...

TONIGHT:
PRIMARY FOCUS IS ON BEHAVIOR OF THE AFORE-MENTIONED MID-UPR LOW AS SHORT
RANGE MODELS STILL ATTEMPT TO MOVE THE FEATURE SLOWLY E ACROSS NRN KS AS
IT EVOLVES INTO AN OPEN WAVE SAT MORNING. WITH A NEARLY W-E ORIENTED UPR
RIDGE PUNCHING E TOWARD THE NRN ROCKIES AM THINKING SHORT-RANGE MODELS
MAY BE A BIT OPTIMISTIC WITH OPENING THIS UPR-DECK WAVE. REGARDLESS...AM
CONFIDENT THAT WITH A DEEPENING SWLY FLOW ASSUMING A W/NW COMP THAT MUCH
DRIER AIR WILL SURGE E ACROSS KICT COUNTRY TONIGHT & EARLY SAT. AS SUCH
BEST CHANCES FOR MEASUREABLE RAINFALL THIS WEEKEND WILL OCCUR TONIGHT AS
THE COLD FRONT SHOULD VACATE THE SE KS SAT MORNING. LEAVING A FAIRLY DRY
AIRMASS IN ITS WAKE NICE WEATHER IS SLATED FOR THE REST OF THE WEEKEND
WITH WARMING TREND COMMENCING SAT. ON SUN...A SUBTLE MID-LVL SHORTWAVE
SHOULD CROSS KS BUT WITH A DRY AIRMASS IN PLACE NO MORE THAN A WINDSHIFT
SHOULD SIGNAL THE PASSAGE OF THE ATTENDANT COLD FRONT. MOST CHALLENGING
FACET OF THIS WEEKENDS FORECAST WILL BE DEGREE OF WARMUP ON SUN AS
THE COLD FRONT APPROACHES. FOR NOW HAVE ASSIGNED 85-90F TO ALL AREAS
WITH WARMEST/HOTTEST MAXES ASSIGNED TO SW CORRIDOR WHERE COMPRESSIONAL
WARMING TO BE GREATEST.

MON-TUE:
ITLL BE A STELLAR START TO THE WORK-WEEK AS A STRONG RIDGE AXIS MOVES E
ACROSS THE PLAINS...THEREBY RESULTING IN CLEAR-MOSTLY CLEAR WEATHER OVER
ALL OF KICT COUNTRY. COOLEST LOWS ARRIVE TUE MORNING AS LOWS SETTLE INTO
THE UPR 40S. WARMING TREND COMMENCES TUE AS SFC TROF DEVELOPING NEAR THE
CO/KS BORDER INDUCES LWR-DECK FLOW TO ASSUME SE COMPONENT.

WED-THU:
WARM/WINDY WEATHER SLATED FOR ALL AREAS WED AS INTENSIFYING MID-UPR TROF
MOVES E ACROSS NRN/CNTRL ROCKIES...THEREBY INDUCING PRE-FRONTAL SFC TROF
TO DEEPEN CONSIDERABLY. WITH SUCH A PATTERN EVOLVING...THE RESULTING SLY
FLOW WILL PROMOTE A VERY RICH MOISTURE SURGE APPEARING TO BE INJECTED
WITH A HYPODERMIC. THIS HIGH-OCTANE FUEL WILL SET THE STAGE FOR ANOTHER
ROUND OF STRONG-POTENTIALLY SVR TSTRMS FROM LATE WED NIGHT THRU THU EVE.
CONSIDERING THE STRENGTH OF THE EVOLVING MID-UPR PATTERN...AM BIASING
TOWARD THE FASTER GFS SOLUTION FOR THESE LATER PERIODS...WHICH DICTATES
RAISING POPS INTO THE 30-40% RANGE FOR MOST AREAS THU & THU NIGHT.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN IS THE TIMING OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING.

UPPER LEVEL LOW CONTINUES TO SPIN IN NORTHWEST KANSAS. AS IT
BEGINS TO BE PUSHED OUT OF THE AREA SHOWERS AND THUNDERSTORMS WILL
DEVELOP. CURRENT WATER VAPOR IMAGERY IS SHOWING A PV ANOMALY IN
NORTHWEST KS AND WILL BE SPINNING ITS WAY ACROSS THE AREA. THIS PV
ANOMALY IS CURRENTLY CAUSING SHOWERS AND THUNDERSTORMS IN WESTERN
AND SOUTH CENTRAL KANSAS. THESE STORMS ARE EXPECTED TO FORM FROM A
KSLN TO KICT LINE AND WILL EFFECT THE TAF SITES WITHIN THE NEXT
COUPLE OF HOURS. WITH DAY TIME HEATING AND THE PV ANOMALY SPINNING
AROUND EXPECT THUNDERSTORMS AT KCNU AFTER 00Z. CEILINGS WILL REMAIN
VFR FOR ALL SITES AND DUE TO NATURE OF THUNDERSTORMS KEPT WINDS AT
VARIABLE.

DUNTEN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    51  78  57  89 /  60  10   0   0
HUTCHINSON      49  78  56  88 /  60   0   0   0
NEWTON          50  77  57  87 /  60  10   0   0
ELDORADO        52  77  57  87 /  60  10   0   0
WINFIELD-KWLD   53  79  57  89 /  60  10   0   0
RUSSELL         46  78  55  83 /  40   0   0   0
GREAT BEND      46  78  55  85 /  40   0   0   0
SALINA          49  77  56  85 /  60   0   0   0
MCPHERSON       49  77  56  86 /  60   0   0   0
COFFEYVILLE     57  77  57  86 /  40  10   0   0
CHANUTE         56  76  56  85 /  40  10   0   0
IOLA            56  75  56  84 /  50  10   0   0
PARSONS-KPPF    57  77  56  86 /  40  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 25, 12:28 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
128 PM CDT FRI SEP 25 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
128 PM CDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND TONIGHT. SOME STORMS MAY BE STRONG AROUND SOUTH CENTRAL KANSAS BUT
NOT EXPECTING SEVERE. MAIN THREATS WILL BE PENNY SIZE HAIL AND
WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA ON
WEDNESDAY AND THURSDAY. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN

In the hours before

Special weather statement, Sep 25, 2:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT FRI SEP 25 2009

KSZ069-083-092-093-252100-
BUTLER-COWLEY-SEDGWICK-SUMNER-
330 PM CDT FRI SEP 25 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY...SEDGWICK AND SUMNER COUNTIES...

AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST WICHITA TO
BELLE PLAINE...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

BILLINGS

The radar

The Wichita radar (KICT), 12 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
September 25, 2:30 PM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.570, -97.350

Some tree limbs were downed and shingles were blown off a roof.

Thunderstorm Wind, Sedgwick

When
September 25, 2:34 PM CST
Where
Sedgwick County, 2.33 mi NE of Derby
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.577, -97.245

There was reportedly some damage inflicted to a roof near the intersection of 63rd and Rock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195586, 195587.